News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Psychiatry Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Psychiatry Answers List

Forum Name: Antidepressants

Question: Cymbalta causing hypothyroidism?


 kyori - Wed Apr 22, 2009 9:46 pm

I'm a 19 year old female without any major past medical problems. I've been on Cymbalta for just over a year, taking 120 mg a day. Its been pretty effective, and I haven't had to many side effects. I just got some bloodwork done, and everything was normal except my TSH level was high--5.1. I have a doctor's appointment next week, but I was reading up on Cymbalta side effects, and hypothyroidism is an infrequent side effect, meaning that it occurs in 1/100 to 1/1000 of cases. The website didn't specify the exact probability of hypothyroidism, but what that mean is it occurs in less than 1% of patients. My mother has hypothyroidism, but she wasn't diagnosed until a few years ago, and judging by pictures, as a teen her thyroid was fine or she might have even had hyperthyroidism.
I'm concerned I might be in that 1%, since it occurred often enough to be significant statistically. I'd like to get an opinion since my doctor might not be that familiar with Cymbalta. Should I try to get off the Cymbalta or switch to another medication just in case its the cause of my decreased thyroid function, or am I just being paranoid. I was planning on getting off Cymbalta within the next year anyway, since my depression was caused by a traumatic event rather than being a long-term occurence.

Thanks for helping me out!
 Dr. E. Seigle - Tue Apr 28, 2009 3:36 pm

Hi kyori,

It is most likely that the listing of hypothyroidism is an ASSOCIATION with Cymbalta use, not a causal relationship. In other words, 1%, let us say, of people taking Cymbalta are also found to have hypothyroidism. Since hypothyroidism is very frequent among women anyway (it may be 1%, I am not sure), in my experience, this i likely a coincidence , rather than being CAUSED by the medication. I am not aware of any research that shows that Cymbalta causes hypothyroidism. That being said, you can discuss this with your doctor. An additional important issue is that you have found the Cymbalta to be quite helpful; to either switch medications or simply stop the Cymbalta entails you taking some risk. The alternative, to stop and/or change the medication, wait 6-8 weeks or more, and then re-check your thyroid function test, would probably be the only way to find out for certain if the Cymbalta is causing your hypothyroidism.

One approach would be for your doctor to treat you with thyroid hormone, if he/she feels that is warranted for your TSH level, continue with your Cymbalta until you and your provider decide that it is the right time to taper the medication. Then, after 2-3 months, you and your family doctor can decide if it is worth stopping your thyroid hormone for a period of time and re-checking the TSH.

I hope this clarifies the issue that you have raised. Thanks1

-E. Seigle MD

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here